New here: Please advise on my son's possible ODD

Discussion in 'General Parenting' started by Arttillygirl, Mar 7, 2007.

  1. Arttillygirl

    Arttillygirl New Member

    We had to put some spyware on my computers because our AOL parental controls didn't work anymore with- highspeed. Boy am I glad I did.

    On my 15 year old's computer I found horrible language which led me to look in his journal and found vile, horrible lyrics he was writing that involved rape and murder (he's recently become involved in Rap music and thinks he wants to be one-by the way white private school boy).
    So that led me to wonder what was on his video camera. I found that he and 2 other boys smashed a flat screen mounted tv where I work (at his school) for a "prank". They were actually intending to put this on myspace.

    So now that all this has come out we immediately went to a psychologist.

    He has been diagnosed ADHD since 1st grade (he couldn't return to that private school they said he was uncooperative and talked too much and drew monsters all the time).

    So he can't take alot of stimulant medications, they give him tics and grimaces, etc. We tried Wellbutrin but no dice.

    He was on Strattera but when I changed doctors the new pediatrician wanted to have another teacher evalaluation. She didn't seem to think the medications were working when she saw it. (We had been maintaining so long we didn't think it was all that bad-ha)
    So anyway we saw a neurologist and he put him on Vivactil 10mg for migraines and said it helps people with ADHD sometimes. MY son said he could focus better.

    Well this was last Spring and this all happened 3 months ago. Could this be a side effect of this medication? The neurologist said no and we just found a new psychologist who got a copy of all the writings, etc. I am hoping for some help over the next few weeks.

    We are a strict, religous family and my kids go to church each week (actually that's where he discovered his love for rap music-a sunday school teacher) I have wondered if this anger stems from this environment but we'd give him much more freedom than ever before. He is involved in school plays and tennis team and makes A's and B's. So we thought things were ok. My siblings were all CD and just wild. I am on Wellbutrin and have been since his 1st grade experience. I have a checkered past too. I attributed all this in my upbringing to my parents neglect through divorce, depression allowing us to be unsupervised- very lenient.

    If anyone has any advice or similar situation, I am all ears. I don't feel like a total failure but close to it.
  2. kris

    kris New Member

    good morning & welcome to the board. hope you find it helpful.

    if you look at the bottom of most posts you will see everyone's profiles. it's really helpful when we resspond to posts (don't have to keep asking the same basic quesions repeatedly lol). it would be great if you could do one.

    some questions first. has your son ever had a complete neuropsychologist evaluation done ~~~ i'd recommend on given the family history. if so how recent was it? what were the repurcussions for the incident with-the flat screen? doesn't seem like he requires educational supports from the school so i'm guessing he doesn't have any kind of IEP/504?? how are his behviours at home? in the community? is he still attending private school or is he in the public school?

    with-a bit more info we might be able to help you brainstorm.

  3. mum2JK&TH

    mum2JK&TH New Member

    My son is a lot younger than yours but we tried Strattera and it didn't work at all for the ADHD and when we tried upping the dose, the tics started. He has Tourettes (tics and does the grimacing plus other tics) but he needed something for his ADHD as they were ready to kick him out of school.

    We didn't have any choice but to put him on a stimulant but our neurologist also put him on Clonidine for the tics. Up until a couple weeks ago it has worked well. Just another idea. We lowered my sons Clonidine dosage and are now running into the tics getting worse, so we need to go back for a medication check. We have also been told by others about Tenex which is like Clondine but not as many side effects. We'll speak to the neurologist on Friday about that.

    Welcome to the board
  4. Lothlorien

    Lothlorien Active Member Staff Member

    Hi there, I don't have a teen and don't have any advice to offer but wanted to welcome you to the site.

    You may want to read up on the FAQ section to familiarize yourself with some of the terms we use here.

    Also, when you get a chance, go into the "my stuff" drop down and fill out your profile with a little info about your son and your family (no names or identifying markers) so you won't have to give us the info each post.

    Good luck.....lots of knowlegeable members here. If nothing else, we are a big shoulder to cry on, when needed.